Wyoming, 2019

Damaging Wind in Wyoming, July 15, 2019

July 15, 2019 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northeastern Crook County, producing 60 mph wind gusts in Colony.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northeastern Crook County, producing 60 mph wind gusts in Colony.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 15, 4:39 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 15, 4:39 PM MST, 3 hours 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
539 PM MDT Mon Jul 15 2019

.DISCUSSION...(This Evening Through Monday)
Issued at 209 PM MDT Mon Jul 15 2019

The latest water vapor images and RAP analysis showed southwest
flow aloft across the CWA with one short-wave trough exiting
western SD and another moving across ID/UT/WY/CO. The first wave
has cut back on heating; thus, substantial MLCIN still exists
across the CWA. Farther west across WY, the MLCIN was weaker and
TCU/CB were developing across western/central WY. This activity
should spread northeast tonight, bringing another round of
thunderstorms to the CWA, with severe storms likely given
1000-2000 J/kg of MLCAPE and 0-6km shear of 35-45 kt. CAMs suggest
that the main corridor of severe activity will be across the
southern CWA, with an initial hail/wind threat transitioning to
mostly wind, and perhaps some locally heavy rainfall. Another area
of thunderstorms may track from southern MT/northern WY across
northwestern SD later tonight. Wind profiles favor some splitting
supercells through this evening. Finally, the heat advisory for
Tripp County continues until 9 pm CDT today.

The air mass is expected to recover a little better on Tuesday
than today, and also another short-wave trough should be better
timed for severe storms in the mid-afternoon through evening. A
notable low-level jet and attendant warm advection/isentropic lift
is progged by most models across northeastern WY and western SD
Tuesday evening. This will result in widespread thunderstorms,
along with the possibility of a tornado or two in northeastern WY
where low-level hodographs show substantial veering. The low-
level jet should then focus over northwestern SD later in the
evening, which may favor locally heavy rainfall given PWs of
125-150 percent of normal and low-level frontogenesis. However,
storm motions will be fairly fast, and thus have not issued a
flash flood watch at this time (something for later shifts to keep
an eye on). Most of the activity should shift after 06z Wednesday.

The chance for thunderstorms will continue Wednesday afternoon and
evening, but it appears the coverage and severe threat will be
somewhat less than Tuesday. Thereafter, thunderstorm chances will
be at a minimum through at least Saturday as the flow becomes more
zonal with near-average temperatures.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 537 PM MDT Mon Jul 15 2019

Scattered thunderstorms will move across the area this evening
into the overnight hours. IFR conditions with the thunderstorms.
Additional thunderstorms will develop across the area Tuesday
afternoon. Otherwise, VFR conditions expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 9 PM CDT this evening for SDZ049.

WY...None.
&&

DISCUSSION...Bunkers
AVIATION...7
Hazardous weather outlook, Jul 15, 4:35 AM MST, 15 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Mon Jul 15 2019

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Mon Jul 15 2019 /635 AM CDT Mon Jul 15 2019/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered strong to severe thunderstorms are expected
this afternoon and evening across the area. Large hail and
damaging winds are the main concern with any storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms on Tuesday and Wednesday,
mainly during the afternoon and evening hours. Isolated to
scattered strong to severe thunderstorms are possible on Tuesday
with hail and strong wind gusts the main threats. A few stronger
storms will be possible on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 15, 7:10 PM MST, 1 hour before
Special Weather Statement
National Weather Service Rapid City SD
810 PM MDT Mon Jul 15 2019

SDZ012-160245-
Butte SD-
810 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUTTE COUNTY UNTIL 845 PM
MDT...

At 809 PM MDT, Doppler radar was tracking a strong thunderstorm over
Arpan, or 12 miles northeast of Belle Fourche, moving northeast at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Newell, Belle Fourche Reservoir, Newell Lake, Arpan and Two Top
Butte.

LAT...LON 4467 10378 4484 10392 4505 10348 4473 10327
TIME...MOT...LOC 0209Z 239DEG 29KT 4480 10367

Eagan
Local storm report, Jul 15, 7:21 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
821 PM MDT MON JUL 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     TSTM WND GST     3 WSW FAIRBURN          43.68N 103.26W
07/15/2019  M54 MPH          CUSTER             SD   TRAINED SPOTTER

&&

EAGAN
Special weather statement, Jul 15, 7:25 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Rapid City SD
825 PM MDT Mon Jul 15 2019

SDZ026-030-031-074-160315-
Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD-
Rapid City SD-
825 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 915 PM MDT...

At 825 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Thompson Butte, or 20 miles southeast of Rapid City,
moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
New Underwood, Hermosa, Caputa, Farmingdale, Folsom, Rapid City
Airport, Hart Ranch, Black Gap, Thompson Butte and Railroad Buttes.

This includes Interstate 90 in South Dakota between Mile Markers 75
and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern and west central South Dakota.

LAT...LON 4393 10332 4415 10280 4414 10275 4385 10251
      4368 10316
TIME...MOT...LOC 0225Z 240DEG 24KT 4386 10299

Eagan
Special weather statement, Jul 15, 7:33 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
833 PM MDT Mon Jul 15 2019

WYZ056-057-071-160315-
Northeastern Crook WY-Wyoming Black Hills WY-Western Crook WY-
833 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK COUNTY UNTIL
915 PM MDT...

At 833 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Alzada, or 36 miles northwest of Belle Fourche,
moving east at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colony.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Wyoming.

LAT...LON 4499 10406 4491 10405 4476 10406 4477 10463
      4500 10459 4500 10408
TIME...MOT...LOC 0233Z 271DEG 25KT 4493 10450

Bunkers
Special weather statement, Jul 15, 7:44 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
844 PM MDT Mon Jul 15 2019

SDZ042-160330-
Oglala Lakota SD-
844 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR OGLALA LAKOTA COUNTY UNTIL 930 PM
MDT...

At 843 PM MDT, Doppler radar was tracking a strong thunderstorm over
Oglala, or 14 miles northwest of Pine Ridge, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pine Ridge, Oglala, Porcupine, Manderson, Wounded Knee, Rockyford,
Sharps Corner, Red Shirt Table Overlook, Slim Buttes, Intersection
of Red Shirt and Cuny Table Roads, and southwestern Badlands
National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4319 10301 4357 10300 4363 10232 4300 10225
      4300 10297
TIME...MOT...LOC 0243Z 270DEG 27KT 4317 10276

Eagan
Special weather statement, Jul 15, 8:08 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Rapid City SD
908 PM MDT Mon Jul 15 2019

SDZ044-047-160400-
Bennett SD-Todd SD-
908 PM MDT Mon Jul 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TODD AND
SOUTHEASTERN BENNETT COUNTIES UNTIL 1000 PM MDT/1100 PM CDT/...

At 908 PM MDT/1008 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles southwest of Lacreek Wildlife Refuge, or 9 miles
south of Martin, moving northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Martin, Tuthill, Vetal, Harrington and Lacreek Wildlife Refuge.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT/1100
PM CDT/ for south central and southwestern South Dakota.

LAT...LON 4314 10187 4336 10110 4300 10112 4301 10190
TIME...MOT...LOC 0308Z 246DEG 40KT 4305 10167

Bunkers

The radar

The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 03:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
July 15, 8:10 PM MST
Where
Crook County, Colony
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.920, -104.200

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840286.